Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Unknown origin seizures, taking Keppra, Klonopin, Dilantin. Body partially paralyzed. Suggestions on diagnosis ?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 502 Questions
For the last 2 weeks I have been having unknown origin seizures. They are on the verge of being grand mal seiures but also are what the doctors are considering tonic-clonic seizures. I do not remember anything about the seizure itself but can often times tell what is going on around me but just cannot respond to anything. My body is basically paralyzed to where I cannot move. I am so frustrated right now that I don't believe that anyone cares what is happening to me. I have been taken to the emergency room 4 times now in the last 2 weeks with these episodes.
I was placed on Keppra, Klonopin and Dilantin along with taking Lyrica for my severe fibromyalgia. I have been seeing a doctor, whom I thought was a neurologist only to find out that he had only studied neurology, and they only thing he ever wants to give me is Percocet for the degenerative disc disease that I have.
I am to the point now where nothing matters anymore. I understand that depression and stress can be factors in all of these symptoms but when I have been fighting them for over 2 years, it gets to the point where nothing matters!!
Can you please make any suggestions to me on which other way to look as far as a diagnosis? They have ran cat scans and MRI which all show negative results. PLEASE, I am desperate at this point!
Posted Tue, 22 May 2012 in Epilepsy
Answered by Dr. Shiva Kumar R 6 hours later

Thanks for the query

From the description it looks likes probably you are suffering from complex partial seizures on the verge of getting secondarily generalized. However it is unusual for someone to continue to get seizures after taking Keppra, Klonopin and Dilantin.

Medically refractory epilepsy can be due to poor drug compliance, wrong epilepsy classification, poor control of triggers factors like sleep deprivations and stress. Rarely it could be due to conditions which mimic epilepsy and is being wrongly treated as epilepsy.

So I personally feel you need to see a Neurologist experienced in treating refractory epilepsy or a Epileptologist for a good clinical history and evaluation. Video-EEG may be ordered to characterize the events and to reclassify the epilepsy syndrome. Once the nature of the events are clarified various treatment options can be explored.

I thank you again for submitting the query. Hope, I have answered your query. If you have any follow up queries, I will be available to answer them. Please accept my answer in case you have no follow up queries.


Dr Shiva Kumar R.
Consultant Neurologist & Epileptologist
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor